MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø13X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø13X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34253360S
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device remains implanted and is currently not available to be return.If additional information becomes available it will be provided on a supplemental report.
 
Event or Problem Description
It was reported that the gamma nail in the patient's right femur has broken.Location of implant breakage unknown at time of report, but surgeon reported from a previous revision that patient has a history of osteoporosis.Patient is scheduled for revision at the end of (b)(6).
 
Additional Manufacturer Narrative
The reported event that long nail kit r1.5, ti, right gamma3® ø13x360mm x 125° was alleged of issue implant nail breakage could be confirmed, since the x-rays were returned for evaluation and matches with the reported event.A device inspection was not possible since the affected device was not returned.But evaluation of pre & post failure x-rays, confirmed the post-operative breakage of the nail.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that ¿these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ more detailed information about the complaint event as well as the affected device must be available in order to determine the exact root cause of the complaint event.But based on the event description and patient history, possible causes could be attributed to patient related issues, as patient has history of osteoporosis, also patient was moderately active during post-operative time, which may have affected the fatigue strength of the device causing breakage.In general, a nail will be subject of a (fatigue) fracture if the stresses on the implant are too high or not considerably reduced during the period of implantation.The affected implant is designed to withstand the normal loads during the implantation period, i.E.The implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.This state must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.If device is returned or any further information is provided, the investigation report will be reassessed.
 
Event or Problem Description
It was reported that the gamma nail in the patient's right femur has broken.Location of implant breakage unknown at time of report, but surgeon reported from a previous revision that patient has a history of osteoporosis.Patient is scheduled for revision at the end of december.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø13X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8207884
Report Number0009610622-2019-00001
Device Sequence Number211600
Product Code HSB
UDI-Device Identifier04546540406668
UDI-Public04546540406668
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2023
Device Catalogue Number34253360S
Device Lot NumberK01A6B7
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/04/2018
Supplement Date Received by Manufacturer01/24/2019
Initial Report FDA Received Date01/02/2019
Supplement Report FDA Received Date02/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient Weight91